Alert archive / Louisiana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 92, NWS New Orleans, LA

May 11, 2013Ascension Parish, East Baton Rouge Parish, Livingston Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 11, 2013, 5:15 AM CDT for Ascension Parish, East Baton Rouge Parish, Livingston Parish, Louisiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2013, 5:15 AM CDT (10:15 UTC)
Expired
May 11, 2013, 6:00 AM CDT
In force
45 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Ascension Parish, LA, East Baton Rouge Parish, LA, Livingston Parish, LA

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2013-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2013-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:41 PM CDT, 13 hours 34 minutes earlier.

Area forecast discussion, May 10, 3:41 PM CDT, 13 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
341 PM CDT FRI MAY 10 2013

.SHORT TERM...

NO SIGNIFICANT CHANGE IN THE OVERALL PATTERN IS EXPECTED THROUGH
TOMORROW...AS A SLOW MOVING FRONTAL BOUNDARY CONTINUES TO SAG
SOUTHWARD ACROSS THE LOWER MISSISSIPPI VALLEY AND A SERIES OF FAST
MOVING SHORTWAVE IMPULSES PASS ACROSS THE REGION. THESE
IMPULSES...COMBINED WITH AMPLE LOW LEVEL MOISTURE AS INDICATED BY
PWATS IN EXCESS OF 1.75 INCHES...WILL ALLOW FOR A CONTINUED HEAVY
RAIN THREAT ACROSS THE REGION. WILL KEEP THE FLASH FLOOD WATCH IN
EFFECT THROUGH TOMORROW NIGHT...OR UNTIL THE FRONTAL BOUNDARY
FINALLY BEGINS TO PUSH OFFSHORE AND DRIER AIR ADVECTS INTO THE
REGION.

THE INITIAL ROUND OF CONVECTION CURRENTLY IMPACTING THE
REGION WILL CONTINUE THROUGH THE LATE EVENING HOURS BEFORE PUSHING
TO THE EAST. THERE WILL BE A BRIEF BREAK IN THE ACTIVITY FOR A FEW
HOURS LATE TONIGHT INTO EARLY TOMORROW MORNING...MOSTLY DUE TO
SOME WEAK SHORTWAVE RIDGING PASSING THROUGH. HOWEVER...ANOTHER
IMPULSE WILL SWEEP THROUGH LATE TOMORROW MORNING INTO TOMORROW
AFTERNOON. THIS IMPULSE SHOULD BRING ANOTHER 1 TO 2 INCHES OF
RAINFALL TO THE AREA BEFORE ALSO PUSHING TO THE EAST BY TOMORROW
EVENING. THE THREAT FOR SEVERE WEATHER HAS DIMINISHED FROM THIS
MORNING...DUE TO A COLD POOL LINGERING DUE TO THE RAINFALL THIS
MORNING. HOWEVER...LAPSE RATES ALOFT ARE STILL DECENT...SO SOME
HAIL CANNOT BE RULED OUT WITH THE DEEPEST CONVECTION. HAVE
CATEGORICAL POPS IN FOR THIS EVENING...BEFORE DROPPING TO CHANCE
FOR LATE TONIGHT. HEADING INTO TOMORROW...HAVE KEPT CATEGORICAL
POPS IN PLACE.

CONDITIONS WILL BEGIN TO IMPROVE TOMORROW NIGHT...AS THE FRONTAL
BOUNDARY SLIDES OFFSHORE. THE FRONT WILL BE FORCED OFFSHORE BY
SOME NORTHERN STREAM ENERGY ROUNDING THE BASE OF A STRENGTHENING
LONG WAVE TROUGH OVER THE MIDWEST. DEEP LAYER NORTHWEST FLOW WILL
TAKE HOLD OF THE REGION ON SUNDAY...ALLOWING FOR RAPIDLY CLEARING
SKIES AND LOWER HUMIDITIES. SOME WEAK COLD AIR ADVECTION WILL
OCCUR...WHICH SHOULD DROP TEMPERATURES A GOOD 5 TO 10 DEGREES
BELOW NORMAL SUNDAY NIGHT INTO MONDAY.

.LONG TERM...

THE TROUGH WILL BEGIN TO PULL TO THE EAST ON TUESDAY...ALLOWING
AN UPPER LEVEL RIDGE TO DEVELOP OVER THE GULF SOUTH. SUBSIDENCE
ALOFT...COMBINED WITH DEVELOPING ONSHORE FLOW WILL ALLOW
TEMPERATURES TO QUICKLY RECOVER BACK TO MORE SEASONABLE READINGS
IN THE LOW TO MID 80S ON TUESDAY. THESE CONDITIONS WILL LINGER
THROUGH THE END OF THE WEEK. HOWEVER...ANOTHER SHORTWAVE TROUGH
WILL SLIP INTO THE AREA ON THURSDAY AND FRIDAY. THIS INCREASED
FORCING ALOFT COMBINED WITH AMPLE INSTABILITY IN THE LOW LEVELS
SHOULD SPARK OFF SOME DIURNALLY FORCED CONVECTION ON THURSDAY. AT
THIS TIME...HAVE WENT WITH SLIGHT CHANCE POPS DUE TO A LACK OF ANY
WELL DEFINED STRONG LOW LEVEL FORCING.

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL DOMINATE THE WEATHER CONDITIONS
THROUGH AROUND 04Z UNTIL UPPER LEVEL IMPULSE OVER SW LA CLEARS THE
AREA. CELINGS WILL VARY BETWEEN MVFR AND IFR CONDITONS...SHORT
DURATION LIFR CONDITONS IN STRONGER THUNDERSTORMS. SHOULD SEE
CONVECTION BECOME MORE SCATTERED AFTER 04Z AS UPPER LEVEL
DISTURBANCE MOVES EAST OF AREA. IFR CONDITIONS... PRIMARILY CEILINGS
SHOULD DOMIINATE TAFS LOCATIONS THROUGH 13Z WITH CONVECTION
REDEVELOPING AFTERWARD. 2

&&

.MARINE...

A GENERAL SOUTHEAST FLOW IS EXPECTED THROUGH THE EVENING
HOURS...BUT WINDS WILL SHIFT TO A MORE SOUTHWESTERLY COMPONENT
LATER TONIGHT. FORTUNATELY...WINDS WILL REMAIN WELL BELOW ANY
ADVISORY LEVELS...AND SEAS WILL GENERALLY RANGE FROM 2 TO 4 FEET.
WINDS WILL BEGIN TO SHIFT TO THE NORTH LATE TOMORROW OVER THE
TIDAL LAKES...AND THEN TOMORROW NIGHT OVER THE COASTAL WATERS AS A
COLD FRONT MOVES THROUGH THE AREA. SOME INCREASED GRADIENT FLOW
SUNDAY NIGHT INTO MONDAY MORNING WILL RESULT IN POSSIBLY SEEING A
BRIEF PERIOD EXERCISE CAUTION CONDITIONS DEVELOP OVER THE GULF
COASTAL WATERS. WINDS WILL FALL BACK TO BETWEEN 10 AND 15 KNOTS
MONDAY NIGHT INTO TUESDAY AND ALSO SHIFT TO A MORE EASTERLY
DIRECTION AS THE SURFACE HIGH BECOMES CENTERED OVER THE REGION.

&&

.DECISION SUPPORT...

DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT.
             MONITORING RIVER FLOODING.
             FLASH FLOOD WATCH.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  65  77  55  78 /  40  80  20  10
BTR  67  79  57  79 /  40  80  20  10
ASD  66  78  58  78 /  80  80  30  10
MSY  69  77  63  78 /  80  80  30  10
GPT  66  77  59  78 /  80  80  40  10
PQL  65  79  58  78 /  80  80  40  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 1 AM SUNDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...NORTHERN
     TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
     TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
     JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
     TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
     FELICIANA.

GM...NONE.
MS...FLASH FLOOD WATCH UNTIL 1 AM SUNDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...NONE.
&&

32
Hazardous weather outlook, May 10, 4:42 PM CDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
442 PM CDT FRI MAY 10 2013

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-110945-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
442 PM CDT FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE THIS EVENING...ESPECIALLY SOUTH OF LAKE PONTCHARTRAIN.
STRONG DAMAGING WINDS...HAIL...AND AN ISOLATED TORNADO WILL BE
POSSIBLE ALONG WITH FREQUENT TO CONTINUOUS LIGHTNING WITH THE
STRONGER STORMS.

IN ADDITION TO THE SEVERE THREAT LOCALLY HEAVY RAINFALL WILL
CONTINUE TO BE A THREAT. RAINFALL OF AROUND 2 INCHES HAS ALREADY
FALLEN ACROSS THE AREA...AND AN ADDITIONAL 1 TO 3 INCHES OF
RAINFALL IS POSSIBLE THROUGH TONIGHT. DUE TO RECENT HEAVY
RAINFALL...SOILS ARE SATURATED AND AREA RIVERS ARE RUNNING HIGH.
THESE CONDITIONS MAKE THE AREA MORE PRONE TO FLASH FLOODING THAN
NORMAL AS ANY HEAVY RAINFALL WILL QUICKLY RUN OFF INTO AREA
STREAMS...RIVERS...AND CANALS. THEREFORE...A FLASH FLOOD WATCH
REMAINS IN EFFECT FOR MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY SATURDAY. AN ADDITIONAL 1 TO 2 INCHES
ARE POSSIBLE WITH EVENT RAINFALL TOTALS OF 2 TO 5 INCHES WITH
LOCALLY HIGHER AMOUNTS EXPECTED OVER SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI THROUGH SATURDAY. THE FLASH FLOOD WATCH WILL
STILL BE EFFECT THROUGH SATURDAY NIGHT.

IN ADDITION TO THE HEAVY RAINFALL EVENT...ISOLATED STRONG TO
SEVERE STORMS WITH GUSTY WINDS UP TO 50 TO 60 MILES AN HOUR AND
FREQUENT LIGHTNING ARE POSSIBLE. THE MAIN TIME FRAME FOR
THUNDERSTORMS SATURDAY WILL BE FROM LATE MORNING THROUGH SATURDAY
EVENING.

SEVERAL AREA RIVERS WILL REMAIN ABOVE FLOOD STAGE THIS WEEK INTO
EARLY NEXT WEEK...AND POSSIBLY BEYOND. ADDITIONAL RAINFALL ON
SATURDAY COULD LEAD TO SOME RIVERS RISING ONCE AGAIN. REFER TO
THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT
PERSONNEL SHOULD REMAIN ALERT OF THE IMPENDING WEATHER HAZARDS
THROUGH TOMORROW.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:45 AM CDTSpecial Marine WarningLIX30 min
May 11, 5:01 AM CDTSpecial Marine WarningLIX89 min
May 11, 5:36 AM CDTSpecial Marine WarningLIX84 min
May 11, 5:47 AM CDTSpecial Marine WarningLIX28 min
May 11, 6:40 AM CDTSpecial Marine WarningLIX65 min
May 11, 6:43 AM CDTSpecial Marine WarningLIX92 min
May 11, 7:48 AM CDTSpecial Marine WarningLIX117 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.